Wildfire, Upper Columbia Basin
- When
- August 11, 11:00 AM PST to August 12, 5:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Property damage
- $4,000
- Reported by
- Newspaper
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
Breezy conditions resulted in rapid fire spread from a wildfire which burned an estimated 10,000 acres eight miles east of Highway 261 near Benge. The fire burned old abandoned buildings, and an old homestead.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Breezy conditions resulted in rapid fire spread from a wildfire which burned an estimated 10,000 acres eight miles east of Highway 261 near Benge. The fire burned old abandoned buildings, and an old homestead. The end time and property damage from this event are estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 11, 9:50 AM PST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 1050 AM PDT TUE AUG 11 2009 .SYNOPSIS... A MOIST AND SLOW MOVING FRONTAL BOUNDARY WILL BRING A CHANCE OF RAIN SHOWERS TODAY ACROSS THE NORTHERN REACHES OF THE FORECAST AREA...AND TONIGHT SOUTH OF INTERSTATE 90. AN UNSETTLED WEATHER PATTERN FEATURING BELOW NORMAL TEMPERATURES WITH CONTINUED SHOWERY CONDITIONS WILL CONTINUE THROUGH THE END OF THE WORK WEEK. && .DISCUSSION... TODAY THROUGH WEDNESDAY...A DEEP TROUGH OFF THE PACIFIC COAST...EASILY IDENTIFIABLE ON SATELLITE...IS BEGINNING TO EJECT INTO WESTERN CANADA THIS MORNING. THE BAROCLINIC/FRONTAL REGION OF THIS TROUGH IS FOCUSING A STRONG FETCH OF PRECIPITABLE WATER INTO WIDESPREAD SHOWERS OVER THE WEST SIDE OF THE NORTH CASCADES...AND SIMPLE RADAR AND SATELLITE EXTRAPOLATION INDICATES THESE SHOWERS WILL BEGIN TO BLEED OVER ONTO THE EAST SIDE OF THE CREST SOON IF NOT ALREADY. THE NAM AND GFS MODELS ARE IN GOOD AGREEMENT. AS THE PARENT TROUGH SLIDES INTO COASTAL NORTHERN BRITISH COLUMBIA OVER THE NEXT 24 HOURS...THE MOIST FRONTAL BOUNDARY WILL SLUMP DOWN INTO AND THROUGH THE FORECAST AREA FROM NORTH TO SOUTH. ALONG AND IMMEDIATELY BEHIND THIS FRONT RAIN SHOWERS ARE EXPECTED...WITH ISOLATED SPOTTY SHOWERS IN THE CASCADES LEE ZONES...GRADUATING TO NUMEROUS SHOWERS OVER THE OROGRAPHICALLY FAVORABLE HIGHER TERRAIN OF NORTHEAST WASHINGTON. HIGHEST PRECIPITATION THREAT WILL GENERALLY BE NORTH OF INTERSTATE 90 TODAY AND THIS EVENING...THEN SOUTH OF I-90 WEDNESDAY. THE FRONT WILL BE SLOW MOVING AND QUITE MOIST...PRODUCING WIDESPREAD MEASURABLE RAIN IN THE MOUNTAINS...BUT WITH THE COLUMBIA BASIN LOW LEVEL AIR MASS REQUIRING A MOISTENING PERIOD BEFORE APPRECIABLE RAIN WILL REACH THE SURFACE...AMOUNTS OF RAIN FALL IN THE LOWER ELEVATIONS OVER THE NEXT 24 TO 36 HOURS WILL BE LIGHT...BUT CONFIDENCE IS INCREASING THAT AT LEAST SOME RAIN WILL OCCUR OVER MOST LOCATIONS EAST OF A LINE FROM OMAK TO LEWISTON BY WEDNESDAY AFTERNOON. AHEAD OF THE FRONT BREEZY AND LOCALLY GUSTY AFTERNOON WIND CONDITIONS WILL OCCUR ESPECIALLY OVER THE EXPOSED RISING TERRAIN OF THE EASTERN BASIN. HIGH TEMPERATURES WILL VARY FROM NORMAL TO SLIGHTLY ABOVE NORMAL IN THE MOSTLY SUNNY SOUTHEASTERN ZONES TODAY...TO DECIDEDLY BELOW NORMAL IN THE RAIN COOLED/CLOUDY NORTHERN TIER ZONES. BY WEDNESDAY AFTERNOON WITH THE FRONT OVER THE SOUTHERN BORDER OF WASHINGTON AND CENTRAL IDAHO...THE ENTIRE FORECAST AREA WILL BE IN THE COOLER MARITIME POST FRONT AIR MASS WITH WIDESPREAD BELOW NORMAL HIGH TEMPERATURES. /FUGAZZI WEDNESDAY NIGHT THROUGH FRIDAY...THE UPPER-LEVEL TROUGH CURRENTLY SPINNING OFF THE COAST WILL EJECT TO THE EAST AND IN DOING SO...TRACK ACROSS THE PAC NW...MAKING FOR A RATHER COOL AND UNSETTLED END TO THE WORK-WEEK. 00Z MODEL RUNS HINT THERE IS BETTER AGREEMENT AMONGST THE MODELS BUT STILL NO EXACT ANSWER WITH THE TIMING OR STRENGTH OF THE SYSTEM. THE FASTER EC/GFS/DGEX SOLUTIONS HAVE TREND SLOWER AND SLIGHTLY DEEPER WHILE THE NAM/GEFS MEAN APPEAR TO SHOW LITTLE CHANGE FROM PREVIOUS RUNS HOLDING TO THERE RESPECTIVE SLOWER AND WEAKER SOLUTIONS. THE FORECAST WILL FAVOR THE WETTER GFS/EC BUT EDGE CLOSER TO THE NAM FOR TIMING. WEDNESDAY NT...MOIST SOUTHWESTERLY FLOW RUNNING PARALLEL TO A DYING FRONTAL BOUNDARY STRETCHED OVER THE SOUTHEASTERN ZONES WILL CONTINUE TO BE THE MAIN FOCUS FOR ISOLATED TO SCATTERED LIGHT SHOWERS AS WEAK IMPULSES EMBEDDED WITHIN THE 700-500MB FLOW ENHANCE LIFT ALONG THE BOUNDARY COUPLED WITH WEAK ASCENT ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF A DEPARTING JET STREAK. THE BIG WEATHER FEATURE FOR THE WEEK WILL COME THROUGH THURSDAY AS THE OFFSHORE LOW EJECTS EAST ACROSS WASHINGTON. AND STRONG SYNOPTIC ASCENT TRAVERSES THE INLAND NW ASSOCIATED BY A COMBINATION OF ASCENT FROM UPPER-LEVEL JET DYNAMICS...INCREASING CURVATURE (DOWNSTREAM UPPER-LEVEL DIVERGENCE)...AND DEEP LAYER DIFFERENTIAL PVA. ALL WILL RESULT IN STRONG HEIGHT FALLS OVER THE CENTRAL BASIN RESULTING IN A DEEPENING SFC- 850MB LOW PRESSURE SYSTEM. WITH A >1.00 PWAT PLUME IN PLACE OVER SE WASHINGTON/CENTRAL ID....THIS LOW WILL BACK WINDS TO THE SOUTH DRAWING THE MOISTURE NORTHWARD RESULTING A MORE TYPICAL FALL-TYPE PRECIPITATION SET-UP EQUATING TO CHANCE TO LIKELY POPS FOR THE CASCADE CREST...NORTHERN AND EASTERN MOUNTAINS AS WELL AS PORTIONS OF THE UPPER AND EASTERN COLUMBIA BASIN. THE BIGGEST CHALLENGE IS THE WESTERN BASIN. WILL THE STRONG UPPER- LEVEL LIFT OVERCOME THE MID AND UPPER-LEVEL FLOW OVER THE CASCADES WHICH WILL HAVE A STRONG WESTERLY COMPONENT TO IT. A PRONOUNCED UPPER-LEVEL DRY SLOT MAY ALSO COME INTO PLAY SO POPS WERE LOWERED FOR MUCH OF THE SW BASIN OVER THE PERIOD WHERE EVEN IF SHOWERS DEVELOPED WILL LIKELY BRING LITTLE TO NO MEASURABLE PRECIPITATION. THE NORTHERN AND EASTERN MTS WILL BE MOST FAVORED AS 15-20 KTS SOUTHWESTERLY OROGRAPHIC FLOW DEVELOPS IN THE MORNING HOURS AND PERSIST MUCH OF THE DAY. MODELS SUGGEST THE TROUGH WILL COME ACROSS WITH A SLIGHT POSITIVE TILT SO LAPSE RATES WILL BE SLOW TO INCREASE. ADDITIONALLY...CLOUDS/SHOWERS AND CAA WILL RETARD SURFACE WARMING AS MUCH AS 10-14 DEGREES BELOW NORMAL. HOWEVER WITH SUCH STRONG UPPER-LEVEL ASCENT AND IT BEING AUGUST...FELT KEEPING AN ISOLATED THREAT WAS WARRANTED. THE THUNDER THREAT WILL LIKELY INCREASE INTO FRIDAY...ESPECIALLY OVER THE EASTERN ZONES AS THE -20 CELSIUS 500MB COLD POOL MOVES ACROSS REGION. AREAS NOT EXPERIENCING THUNDER CAN EXPECT EXTENSIVE CUMULUS BUILDUPS WITH ISOLATED TO SCATTERED SHOWERS THROUGH SUNSET. SATURDAY THROUGH WEDNESDAY...POPS WILL GRADUALLY DECREASE FROM WEST TO EAST ON SATURDAY AS THE TROUGH EXITS THE REGION AND DRIER NORTHWESTERLY FLOW COMES IN ITS WAKE. THIS IS IN RESPONSE TO LARGE HEIGHT RISES OFF THE COAST. THE LONG-RANGE MODELS ALL SUGGEST THE HIGH PRESSURE WILL GRADUALLY BUILD EAST TOWARD THE PAC NW YET TIMING IS STILL IN QUESTION. THE EC IS ABOUT 24-48 HOURS QUICKER THEN THE GFS WHICH KEEPS THE DRY NW FLOW PERSISTING THROUGH EARLY NEXT WEEK. EITHER SOLUTIONS SUGGEST TEMPERATURES WILL WARM BACK NEAR NORMAL BY NEXT WEEK WITH MINIMAL PRECIPITATION CHANCES. /SB && .AVIATION... AN UNSEASONABLY MOIST COLD FRONT WILL SLOWLY MOVE THROUGH EASTERN WASHINGTON AND NORTHERN IDAHO TUESDAY AND WEDNESDAY. A BAND OF RAIN WILL DROP SOUTHEAST. LOOK FOR PERIODS OF LIGHT RAIN IN THE WENATCHEE...OMAK...AND COLVILLE AREAS BETWEEN 18Z AND 03Z. THE BAND WILL DRIFT INTO THE SPOKANE...COEUR DALENE...AND MOSES LAKE AREAS MAINLY AFTER 06Z. NO VISIBILITY OR CEILING RESTRICTIONS ARE EXPECTED...BUT SOME OF THE HIGHEST PEAKS ALONG THE CASCADE CREST AND IN THE MOUNTAINS ALONG THE CANADIAN BORDER MAY BE OBSCURED FROM TIME TO TIME. /GKOCH && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 81 53 75 55 72 51 / 10 30 30 30 40 40 COEUR DALENE 82 52 73 53 70 50 / 10 40 40 30 40 40 PULLMAN 85 52 74 51 72 47 / 10 20 40 20 30 30 LEWISTON 90 61 84 60 76 54 / 10 10 20 20 20 20 COLVILLE 81 52 79 52 75 47 / 60 60 10 30 50 50 SANDPOINT 78 50 72 50 69 46 / 20 60 20 30 60 60 KELLOGG 83 55 69 53 66 49 / 20 40 50 30 50 50 MOSES LAKE 79 52 80 54 78 50 / 10 20 10 10 10 10 WENATCHEE 80 58 79 60 77 55 / 30 20 10 10 20 20 OMAK 78 51 79 55 77 50 / 60 20 10 10 30 30 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 558 AM PDT TUE AUG 11 2009 IDZ001>004-026-027-WAZ031>038-041>044-121300- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 558 AM PDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194358.